Anesthesia | Can Anesthesia Affect Taste and Smell?
General anesthesia that is used for surgery, including hysterectomy, may cause a decrease and/or distortion in taste and smell in a small amount of patients (approximately 1–2%). When it does occur, the phenomenon seems to last about 2–4 weeks. In addition, various medications can affect your sense of taste; for instance, some antibiotics can leave a “metal” taste in your mouth. Between a loss or change in both your sense of smell and taste, you may find you don’t want to eat or drink following your hysterectomy.
A loss of appetite for any reason can affect your recovery as your body needs nutrients and water for you to be able to heal well. If your sense of taste has changed, you’ll need to try to find healthy, nutrient rich foods you can eat even if your diet is altered temporarily. As a change in taste call also affect water, you may need to try flavored drinks that have little or no sugar or caffeine to be sure you are drinking adequate liquids.
You can also talk to your doctor about some tips that might be helpful. If the problem is caused by a current medication or supplement, you might be able to switch to another option. If the anesthesia from your hysterectomy is causing it, then it will simply take some time for your taste buds and sense of smell to be restored. You may have to get creative with your diet in the meantime!
This content was written by staff of HysterSisters.com by non-medical professionals based on discussions, resources and input from other patients for the purpose of patient-to-patient support. Reprinted with permission: Anesthesia | Can Anesthesia Affect Taste and Smell?